Florida, 2021

Hail and Damaging Winds in Florida, June 15, 2021

June 15, 2021 · NWS TAE · 20 events in 5 counties and zones

A particularly favorable environment for strong wind gusts and even large hail was in place across northwest Florida on June 15th with steep mid-level lapse rates, high DCAPE, and relatively high deep layer shear for mid June. The result was several reports of severe winds and even some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A particularly favorable environment for strong wind gusts and even large hail was in place across northwest Florida on June 15th with steep mid-level lapse rates, high DCAPE, and relatively high deep layer shear for mid June. The result was several reports of severe winds and even some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 15, 11:42 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 15, 11:42 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
142 PM EDT Tue Jun 15 2021

.AVIATION...
[Through 18Z Wednesday]

Restrictions are likely in SHRA/TSRA this afternoon and evening,
with the earliest onset at ECP around 19z, roughly 20-21z at TLH
and VLD, and finally 21-22z at ABY and DHN. Otherwise, VFR. Some
storms could have wind gusts in excess of 40 kts at ECP, TLH, and
VLD. Otherwise, westerly winds 5-10 knots, but southerly at ECP.

&&

.PREV DISCUSSION [1100 AM EDT]...

.NEAR TERM [Through Tonight]...

Strong clusters of thunderstorms are expected to develop by early
afternoon, with strong gusty winds being the main threat. SPC has
outlooked a Marginal Risk for severe weather today along and south
of a Dothan-to-Tifton line.

An upper trough is currently digging into the Tennessee Valley.
Modest upper height falls will extend all the way south into the
forecast area, combining with a hot and muggy low-level air mass to
generate moderate convective instability this afternoon. Deep-layer
shear will be in the 20-25 knot range, characterized by a veering
wind profile under northwest flow aloft. This will support multi-
cell storm clusters.

So daytime convection will first develop by early afternoon along
the seabreeze front over our Florida counties. Later in the
afternoon, a weak cold front will move south out of Central Alabama
and Central Georgia, adding a focus over our inland areas for
further development. As the front moves south tonight, the main
focus for storms by late this evening will move south into the Gulf
and into the SE Big Bend region.

Guidance shows a good bit of dry air above 10,000 feet, which is not
surprising with NW flow aloft. The availability of dry air for
entrainment into thunderstorm downdrafts will enhance gust potential
above a "normal" summer day. The Wet Microburst Severity Index
(WMSI) --- which worked well at identifying severe potential this
past Saturday --- is forecast to be at values today that will
support severe thunderstorm wind gusts in excess of 60 mph.

.SHORT TERM [Wednesday Through Thursday]...

Impulses rounding the base of a mean upper trough crawling off
Atlantic coast are going to help sag a weak surface front across the
southeast US. A north-south moisture gradient will exist on both
sides of the boundary, while also serving as focus for convection.
The best chances for showers and storms are on Wednesday and reside
along/south of I-10 (including offshore), closest to the front and
where the seabreeze will provide another mechanism for convective
development. Additional cells may also form from mesoscale
boundary collisions. Forecast soundings at Tallahassee, Panama
City, and Cross City depict moist/unstable profiles, with
inverted-V shapes and cool/dry air aloft. These parameters favor
robust storms capable of producing gusty/strong winds, frequent
lightning, pockets of heavy rain, and small hail. Little to no
rain is expected elsewhere thanks to the presence of a relatively
drier air column.

A greater coverage of dry air filters into the area by Thursday as
the aforementioned front further sags south and a ridge builds in
the wake of the departing trough. As a result, only up to slight
chance PoPs exist for mainly the Big Bend, our marine areas, and
portions of the Panhandle. High temperatures are forecast to be
mostly be in the low-mid 90s, with lows in the upper 60s-low 70s.

.LONG TERM [Thursday Night Through Tuesday]...

Moisture quickly rebounds across the area late-week thanks to a
tropical disturbance slowly marching northward from the Bay of
Campeche. This system has a high chance (70%) of development over
the next 5 days as of the 2am EDT Outlook by NHC. Global models
agree on a slow northward motion, but maintains a disorganized,
asymmetric structure as it approaches the Gulf coast this weekend.
Regardless of formation, general expectations are for a wet
pattern and hazardous marine/beach conditions (i.e., high seas,
rough surf) to unfold. The latter are discussed further in the
Hydrology and Marine sections below.

Rain chances increase from northeast to southwest beginning on
Friday and steadily become more widespread through the remainder of
the period. Precipitation potential/coverage will obviously hinge on
the tropical system's evolution, so changes to the forecast in
subsequent packages are anticipated as confidence grows. The likely
persistent rainfall and cloud cover should allow high temperatures
to fall below 90 from the weekend, onward, while lows remain in the
low-mid 70s.

.MARINE...

Boating conditions are forecast to be at or near cautionary levels
through mid-week, with thunderstorms remaining the primary marine
concern over the next couple days. As we approach the weekend,
advisory level seas are expected to affect our waters from long-
period swells generated by a tropical disturbance in the Bay of
Campeche. This system has a high chance of developing into a
Depression over the next 5 days as it slowly tracks north over the
western Gulf. Regardless of formation, it will be a hazardous end
of the of the period for mariners.

.FIRE WEATHER...

The main concern today will be the development of gusty and shifty
winds near strong afternoon thunderstorms. The thunderstorm gust
potential will be greater than on a typical summer day. Storms will
first develop over the Florida districts during the early afternoon,
with development spreading inland into southeast Alabama and
southern Georgia later in the afternoon.

Otherwise today, dispersion index values well in excess of 75 are
expected over our Georgia districts north of a line from Blakely to
Camilla to Tifton. This area will experience a deeply mixed layer
and transport winds at or above 10 mph.

Drier air behind a weak cold front will spread into the Alabama and
Georgia districts on Wednesday, with a drying trend on daytime
relative humidity compared with today.

.HYDROLOGY...

Scattered showers and thunderstorms capable of producing pockets of
heavy rainfall areawide are expected today, while we see convective
coverage more confined to along/south of I-10 tomorrow. Thursday
should be the driest of the period, before a wet pattern takes shape
heading into the weekend as a tropical disturbance threatens the
Gulf coast.

Current 7-Day QPF amounts are 2-4" (isolated 5-7") from east to
west. The majority of these accumulations will likely be over the
weekend thanks to the tropical disturbance in the Gulf, but some
areas may see localized heavy rain from storms during the work-week.
The combination of antecedent wet conditions with the anticipated
uptick in precipitation may raise flood concerns in the coming days.
Local rivers and streams are in good shape at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   93  73  92  70  93 /  60  50  40  10  10
Panama City   88  78  87  74  89 /  40  30  40  10  10
Dothan        94  69  91  67  91 /  20  20  10   0  10
Albany        97  71  93  69  94 /  20  20  10   0  10
Valdosta      94  72  93  69  93 /  50  50  30  10  10
Cross City    90  75  89  72  88 /  50  40  50  50  30
Apalachicola  88  77  88  74  86 /  50  30  40  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for Coastal Gulf.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Haner
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...LF
MARINE...IG3
FIRE WEATHER...Haner
HYDROLOGY...IG3

In the hours before

Special weather statement, Jun 15, 11:55 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
155 PM EDT Tue Jun 15 2021

FLZ012>014-026-112-151845-
Coastal Bay FL-Liberty FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
155 PM EDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GULF...SOUTHEASTERN
BAY...SOUTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA AND
SOUTHWESTERN LIBERTY COUNTIES IN BIG BEND OF FLORIDA UNTIL 245 PM
EDT/145 PM CDT/...

At 155 PM EDT/1255 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northeast of
Stonemill Creek to near Lynn Haven. Movement was southeast at 10 mph.

Winds of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Panama City, Lynn Haven, Callaway, Springfield, Hiland Park,
Stonemill Creek, Tyndall Air Force Base, Orange, Parker, Wewahitchka,
Honeyville, Southport, Vilas, Cedar Grove, Chipola Cutoff, Jensen
Place, Dirego Park, College Station, Bayou George and Central City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3033 8574 3035 8499 3005 8475 3004 8554
TIME...MOT...LOC 1755Z 315DEG 7KT 3026 8507 3025 8561
Special weather statement, Jun 15, 11:58 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
158 PM EDT Tue Jun 15 2021

FLZ018-019-028-118-151845-
Inland Taylor FL-Coastal Jefferson FL-Inland Jefferson FL-Madison FL-
158 PM EDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
NORTHWESTERN TAYLOR AND SOUTHWESTERN MADISON COUNTIES UNTIL 245 PM
EDT...

At 157 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Woodville, moving east at 5 mph.

Winds of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Perry, Goose Pasture, Hells Half Acre, Iddo, Secotan, Boyd, Eridu,
Cabbage Grove, Thomas City, Lake Bird, Wacissa, Wacissa Springs and
Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3008 8361 3015 8383 3015 8390 3018 8395
      3015 8396 3015 8407 3038 8399 3032 8354
TIME...MOT...LOC 1757Z 279DEG 5KT 3023 8397

33-LF
Special weather statement, Jun 15, 12:33 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
233 PM EDT Tue Jun 15 2021

FLZ007-008-010-012>014-108-112-151915-
Coastal Bay FL-Central Walton FL-Inland Bay FL-Calhoun FL-
Inland Gulf FL-South Walton FL-North Walton FL-Washington FL-
233 PM EDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GULF...BAY...
SOUTHWESTERN CALHOUN...CENTRAL WALTON AND SOUTHERN WASHINGTON
COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 315 PM EDT/215 PM CDT/...

At 233 PM EDT/133 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Eglin Air Force Base
to 17 miles southwest of Vernon to 8 miles northwest of Stonemill
Creek. Movement was southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Panama City, Lynn Haven, Callaway, De Funiak Springs, Springfield,
Hiland Park, Eglin Air Force Base, Live Oak, Freeport, Ebro, Abe
Springs, Dirego Park, College Station, Rock Hill, Holmes Valley,
Millers Ferry, Scotts Ferry, Bennett, Pleasant Ridge and Porter Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3079 8639 3066 8588 3037 8506 3001 8531
      3026 8579 3038 8613 3039 8611 3042 8614
      3043 8612 3044 8616 3047 8613 3046 8619
      3050 8620 3043 8625 3041 8622 3042 8624
      3042 8626 3048 8624 3049 8625 3047 8639
TIME...MOT...LOC 1833Z 318DEG 12KT 3064 8635 3046 8594 3021 8530
Special weather statement, Jun 15, 12:34 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
234 PM EDT Tue Jun 15 2021

FLZ019-028-029-151915-
Inland Taylor FL-Madison FL-Lafayette FL-
234 PM EDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE...
NORTHEASTERN TAYLOR AND SOUTHEASTERN MADISON COUNTIES UNTIL 315 PM
EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Dowling Park, or 12 miles east of Perry, moving
east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mayo, Perry, Chancey, Boyd, Smith, Buckville, Alton, Mayo Junction,
Townsend, Foley, Perry-Foley Airport, Bucell Junction, San Pedro
Junction, Day and Fenholloway.

LAT...LON 2998 8311 3007 8365 3033 8355 3031 8322
      3029 8323 3026 8324 3025 8325 3025 8324
      3024 8325 3023 8324 3018 8325 3017 8323
      3015 8324 3014 8323 3011 8323 3010 8318
      3011 8316 3010 8313 3010 8311
TIME...MOT...LOC 1834Z 283DEG 8KT 3017 8338

42-DVD
Special weather statement, Jun 15, 12:54 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
254 PM EDT Tue Jun 15 2021

FLZ017-151930-
Leon FL-
254 PM EDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEON COUNTY UNTIL
330 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tallahassee Comm College, or near Tallahassee, moving southeast at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Woodville, Florida A And M, Tallahassee Comm College,
Florida State University, Doak Campbell Stadium, Lake Bradford,
Ralford Greenway, Macon Community Park, Leon Sinks, Gaither Community
Center, Lake Munson, Tallahassee Memorial Hosp, Eight Mile Pond,
Killearn Estates, Lake Ella, Tallahassee Mall, Tallahassee Regional
A/P, State Capital Complex and Governors Square Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3030 8425 3030 8434 3040 8448 3046 8444
      3048 8440 3051 8440 3052 8439 3055 8439
      3056 8438 3048 8411 3028 8424
TIME...MOT...LOC 1854Z 298DEG 8KT 3045 8436

42-DVD

The radar

The Eglin Afb radar (KEVX), 30 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Bay

When
June 15, 12:56 PM CST
Where
Bay County, 5.16 mi NNW of Vicksburg
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.390, -85.690

A spotter measured a wind gust of 60 mph near Crystal Lake.

Hail, Bay

When
June 15, 1:15 PM CST
Where
Bay County, 7.81 mi NNW of Vicksburg
Measured
0.88 in hail
Reported by
Public
Coordinates
30.430, -85.690

Hail, Calhoun

When
June 15, 1:15 PM CST
Where
Calhoun County, Broad Branch
Measured
1 in hail
Reported by
Social Media
Coordinates
30.310, -85.290

Hail, Bay

When
June 15, 1:30 PM CST
Where
Bay County, 1.5 mi SSE of Saunders
Measured
1 in hail
Reported by
Social Media
Coordinates
30.400, -85.410

Thunderstorm Wind, Bay

When
June 15, 1:30 PM CST
Where
Bay County, 0.6 mi W of Resota Beach
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
30.300, -85.600

The public reported via social media that winds were estimated near 70 mph near Cherokee Landing.

Thunderstorm Wind, Bay

When
June 15, 1:44 PM CST
Where
Bay County, 2.26 mi SE of Youngstown
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.340, -85.400

A spotter measured a wind gust of 59 mph near Youngstown.

Hail, Bay

When
June 15, 1:59 PM CST
Where
Bay County, 2.26 mi NE of Saunders
Measured
1.75 in hail
Reported by
Public
Coordinates
30.440, -85.390

Thunderstorm Wind, Wakulla

When
June 15, 3:15 PM EST
Where
Wakulla County, 0.69 mi N of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.200, -84.180

Multiple trees were blown down.

Thunderstorm Wind, Wakulla

When
June 15, 3:15 PM EST
Where
Wakulla County, Wakulla
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.230, -84.230

Fallen trees or limbs resulted in a power outage near Woodville Highway and Shadeville Road as reported by Duke Energy.

Hail, Wakulla

When
June 15, 3:26 PM EST
Where
Wakulla County, 0.6 mi W of Sopchoppy
Measured
0.88 in hail
Reported by
Public
Coordinates
30.060, -84.490

Thunderstorm Wind, Wakulla

When
June 15, 3:26 PM EST
Where
Wakulla County, 0.6 mi W of Sopchoppy
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.060, -84.490

A tree was blown down in Sopchoppy.

Thunderstorm Wind, Wakulla

When
June 15, 3:27 PM EST
Where
Wakulla County, 0.6 mi W of St Marks
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.160, -84.210

Fallen trees or limbs resulted in a power outage in the St Marks area as reported on the Duke Energy Outage map.

Thunderstorm Wind, Gulf

When
June 15, 2:30 PM CST
Where
Gulf County, 5.56 mi ESE of Overstreet
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.970, -85.270

Trees were blown down across the northern half of Gulf county.

Thunderstorm Wind, Madison

When
June 15, 3:55 PM EST
Where
Madison County, 2.16 mi NNE of Hamburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.600, -83.500

A tree was blown down.

Thunderstorm Wind, Madison

When
June 15, 4:05 PM EST
Where
Madison County, 1.78 mi W of Cherry Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.580, -83.450

A tree was blown down.

Thunderstorm Wind, Madison

When
June 15, 4:10 PM EST
Where
Madison County, 0.59 mi E of Cherry Lake
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.580, -83.410

A tree was blown down.

Thunderstorm Wind, Madison

When
June 15, 4:18 PM EST
Where
Madison County, 2.38 mi W of Hanson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.550, -83.400

A tree was blown down.

Thunderstorm Wind, Madison

When
June 15, 4:20 PM EST
Where
Madison County, 3.29 mi SSW of Hanson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.510, -83.390

A tree was blown down.

Thunderstorm Wind, Madison

When
June 15, 4:35 PM EST
Where
Madison County, 0.91 mi NE of Lee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.420, -83.290

A tree was blown down.

Thunderstorm Wind, Madison

When
June 15, 4:40 PM EST
Where
Madison County, 3.65 mi NE of Lee
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.450, -83.260

A tree was blown down on NE Lantana Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967832, 967833, 967834, 967835, 967837, 967838, 967839, 967842, 967843, 967845, 967848, 967849, 967840, 967856, 967859, 967861, 967862, 967863, 967864, 967865.